Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 13, 2016, 6:49 AM CDT for 4 counties in Iowa. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 6:49 AM CDT (11:49 UTC)
- Expired
- Jul 13, 2016, 7:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:50 AM CDT | HAIL 0.88 | Matlock, IA | . |
| Jul 13, 7:00 AM CDT | HAIL 0.75 | 3 Sw Ashton, IA | . |
| Jul 13, 7:00 AM CDT | HAIL 1 | 2 Ne Ashton, IA | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
205 WUUS53 KFSD 131149 SVRFSD IAC119-141-143-167-131230- /O.NEW.KFSD.SV.W.0111.160713T1149Z-160713T1230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 649 AM CDT WED JUL 13 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LYON COUNTY IN NORTHWESTERN IOWA... NORTHERN O'BRIEN COUNTY IN NORTHWESTERN IOWA... NORTHEASTERN SIOUX COUNTY IN NORTHWESTERN IOWA... OSCEOLA COUNTY IN NORTHWESTERN IOWA... * UNTIL 730 AM CDT * AT 648 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MATLOCK...OR NEAR SHELDON...MOVING NORTHEAST AT 40 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... SANBORN AND ASHTON AROUND 705 AM CDT. MELVIN AROUND 715 AM CDT. OCHEYEDAN AROUND 725 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4313 9597 4326 9604 4350 9547 4322 9539 TIME...MOT...LOC 1148Z 243DEG 37KT 4322 9595 HAIL...1.25IN WIND...<50MPH $$ HANKO
2 follow-up statements
962
WWUS53 KFSD 131200
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT WED JUL 13 2016
IAC119-167-131209-
/O.CAN.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
LYON IA-SIOUX IA-
700 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON AND
NORTHEASTERN SIOUX COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4316 9585 4331 9586 4350 9547 4322 9539
TIME...MOT...LOC 1159Z 243DEG 37KT 4327 9581
$$
IAC141-143-131230-
/O.CON.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
O'BRIEN IA-OSCEOLA IA-
700 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHERN O'BRIEN AND SOUTHEASTERN OSCEOLA COUNTIES...
AT 659 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ASHTON...OR
NEAR SHELDON...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MELVIN AROUND 715 AM CDT.
OCHEYEDAN AROUND 725 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4316 9585 4331 9586 4350 9547 4322 9539
TIME...MOT...LOC 1159Z 243DEG 37KT 4327 9581
HAIL...1.25IN
WIND...60MPH
$$
HANKO255
WWUS53 KFSD 131214
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 AM CDT WED JUL 13 2016
IAC141-131223-
/O.CAN.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
O'BRIEN IA-
714 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN O'BRIEN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4325 9560 4326 9565 4335 9578 4350 9547
4347 9546 4328 9541
TIME...MOT...LOC 1213Z 243DEG 37KT 4334 9563
$$
IAC143-131230-
/O.CON.KFSD.SV.W.0111.000000T0000Z-160713T1230Z/
OSCEOLA IA-
714 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL OSCEOLA COUNTY...
AT 713 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MELVIN...OR 7
MILES SOUTHEAST OF SIBLEY...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
OCHEYEDAN AROUND 725 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4325 9560 4326 9565 4335 9578 4350 9547
4347 9546 4328 9541
TIME...MOT...LOC 1213Z 243DEG 37KT 4334 9563
HAIL...1.25IN
WIND...60MPH
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:26 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 13, 6:26 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 626 AM CDT WED JUL 13 2016 .SHORT TERM...(Today and Tonight) Issued at 303 AM CDT Wed Jul 13 2016 Shortwave over south central South Dakota and western Nebraska will continue tracking slowly eastward today, while a frontal boundary sags southeastward through the forecast area through mid afternoon. A good amount of elevated instability exists near and ahead of the front this morning and will potentially become the focus for scattered thunderstorm activity today. Models begin to fire storms along the boundary around daybreak through mid morning, mainly south and east of a Tyndall to Sioux Falls to Windom line. These storms will shift eastward with the boundary focusing mainly across northwest Iowa into the mid/late afternoon. Bulk shear values reach as high as 40 to 50 kt ahead of the front, with MUCAPE values up around 2500 j/kg on the RAP and GFS, and much higher with the NAM. Mid level lapse rates are pretty steep, with a very long hodograph, so if we do manage enough mid level moisture, a few strong to severe storms will also be possible as early as mid morning. Main threat will be hail to golf balls and gusts to 65 mph. Tornadic threat is very low. Highs today will be in the 80s. Skies will clear behind the front, with mostly clear skies continuing overnight. winds will be light from the northwest, with cooler advecting into the region. Lows will reach the mid 50s to lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 303 AM CDT Wed Jul 13 2016 Cool mid level temperatures and a band of mid level moisture spreading into southwestern Minnesota and nearby areas by Thursday afternoon will be timed with a pretty weak short wave to produce some convection. It should be pretty anemic given the meager CAPE which should be less than 500 J/kg, and in fact am tempted to go just with a slight chance of showers, but will leave in isolated thunder for now. The day will be cooler under a northwesterly low level flow, with highs in the mid 70s over most of southwest Minnesota, ranging up to 80 to 85 along the Missouri River. Late Thursday night and Friday, warming aloft appears to do a slow start, with an associated increase in moisture and instability. Keeping a chance of thunderstorms developing slowly from the west fits with current model projections. The storm threat should continue to increase into the weekend and peak about Saturday night with CAPE up to the 2000-3000 J/kg range. Weak and hard to time waves in the westerly flow should nevertheless provide some lift for initiation. Surface warming will lag behind the warming aloft, with Friday being the coolest day, having highs in the 75 to 80 range. The slow warming after Friday should put highs into the 80s by Sunday. By then, the developing and capping upper ridge will begin to make itself felt, and the chance of storms should begin to drop off. This is a trend that looks to continue Monday and Tuesday, with Tuesday rain free and up to sizzling 90 plus levels highs, accompanied by higher dew points and humidity. Tuesday may see excessive heat by afternoon. If the heat index is not quite there yet, it will surely be right after the forecast period on Wednesday, as the midsummer ridge builds stronger over the area. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 626 AM CDT Wed Jul 13 2016 South of KYKN/KSPW line including KSUX...until 14z areas ceilings below 1k feet and visibilities 3-5sm/BR with scattered TSRA...14z-21z vfr with isolated TSRA...after 21z VFR. North of KYKN/KSPW line VFR through 14/12z...isold TSRA thru 13/22Z south of Interstate 90. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 13, 3:37 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT WED JUL 13 2016 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 140845- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-JACKSON-DIXON-DAKOTA-UNION- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE DAYTIME HOURS. ISOLATED STORMS MAY BECOME SEVERE WITH HAIL TO GOLF BALL SIZE AND 65 MPH GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TODAY. IAZ001-MNZ080-081-089-098-SDZ062-065>070-140845- LYON IA-MURRAY-COTTONWOOD-NOBLES-ROCK-MINNEHAHA-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. MNZ071-072-097-SDZ038>040-050-052>061-063-064-140845- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS- 337 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE FROM BROOKINGS INTO SOUTHWEST MINNESOTA THURSDAY AFTERNOON. NO SEVERE STORMS ARE EXPECTED. SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY...WITH THE BEST CHANCE ABOUT SATURDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDICES UP TO THE 90S OR EVEN 100 DEGREES BY TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:12 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 48 min |
| Jul 13, 8:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 38 min |
| Jul 13, 8:20 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Plymouth, Woodbury | 40 min |
| Jul 13, 8:41 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.